How to Spot an Overdose
Drug overdoses can happen to anyone, anywhere, at anytime. Know the signs so you can help in an emergency.
During an opioid overdose, someone can stop breathing completely, which can be fatal.
What should you do if you think someone is overdosing on opioids?
- The first step is to call 911 immediately.
- The second and most important step is to administer naloxone.
Naloxone is a lifesaving drug that can reverse an opioid overdose completely. There are two forms of naloxone that anyone can administer without medical training: prefilled nasal spray and an injectable version to be shot into the thigh or shoulder. Naloxone is available in all 50 states at pharmacies without a prescription. You can also watch CDC-approved tutorials on how to use naloxone on YouTube.
Most states have Good Samaritan laws, which protect the individual who is overdosing and the person who called for help, so do not hesitate to help if you can.
Alcohol overdose is severe and can be deadly. Signs that someone has alcohol poisoning or is experiencing an alcohol overdose include vomiting, poor coordination, slurred speech, combativeness, seizures, and unconsciousness.
When a person is unconscious or passed out, it can be hard to tell whether they are suffering from an opioid or alcohol overdose. You should still administer naloxone if you are able since it will not harm someone who doesn’t have opioids in their system.
According to Dr. Marta Sokolowska, Ph.D., deputy center director for substance use and behavioral health of the FDA, “Don’t hesitate to administer naloxone in an emergency even if you’re not sure if the person is experiencing an opioid overdose. Giving someone naloxone who does not have opioids in their system shouldn’t hurt them, but it could help them and save their life.”
According to the National Harm Reduction Coalition, a stimulant overdose is referred to as overamping. It’s very different than alcohol or opioid overdose. Still, it can be just as life-threatening, especially when cocaine is involved, since it can cause seizures, heart attacks, or strokes.
Circumstances that can lead to overamping include using while sleep-deprived or dehydrated, taking too large of a dose, or mixing with other substances. Someone who’s overamping may seem paranoid or panicked, and may start to hallucinate. Physical signs include nausea, chest pain, a racing heart, or convulsions. Learn how to identify and respond to overamping.
Other potentially deadly substances
All drugs have the potential to be misused. But overdoses from fentanyl – a synthetic opioid approved for treating pain – have seen a massive spike. Illegally manufactured versions of this opioid have taken over the drug market, which has led to people overdosing at shocking rates. It is now found in everything from heroin and cocaine to fake prescription pills like Xanax and Adderall. This is especially dangerous because fentanyl cannot be seen, tasted, or smelled. Many people who overdose have no idea they're even taking fentanyl.
Although this drug is extremely dangerous, there is some good news. Like all opioids, fentanyl overdoses are reversible thanks to naloxone. Sometimes a second dose is needed if the first one is ineffective. If there is no response after 3 minutes, another dose should be given.
Another serious threat is Xylazine, also known as tranq. It is a veterinary tranquilizer that is mixed with fentanyl and other illicit drugs. Some suspect tranq has become more common because it extends the high caused by fentanyl. Tranq often causes painful sores on the skin that can easily become infected, causing it to die and rot. This condition is called necrosis and can require amputation.
Tranq doesn’t respond to naloxone so reversing an overdose where tranq is involved is more complicated.
Naloxone won’t hurt someone who doesn’t need it, so if someone is overdosing and you suspect the drugs they used contain tranq, first call 911 and then give them naloxone. Even though the naloxone won’t reverse the effects of tranq, it will reverse the effects of any opioids they’ve taken.
You could save a life
Understanding the common signs associated with different types of overdose and taking immediate action can mean the difference between life and death. The responsibility to act doesn’t just rest with medical professionals or first responders – it extends to every one of us.
In the face of a potential overdose, every second counts, and it’s essential to get professional medical help. By staying informed, and being prepared to take action in an emergency, we can play a vital role in preventing tragic outcomes and promoting a safer, healthier community. Remember, the most crucial step is to call for emergency assistance immediately.
How to save a life during an overdose
Everyone should know how to use naloxone - it could mean the difference between life and death.
How to use fentanyl test strips
Even if your pills look real - they might not be. They could contain fentanyl.
How to safetly dispose of prescription medications
It's risky to hang on to medication you no longer need. Here's how to get rid of it.